|Living with AIDS
May 22, 2005
My brother was HIV for 12 years and never took medicine. Since 12-01-04 he has full blown AIDS w/syphillis all through the spine and brain. He has been in the hospital for 8 days now, in lots of pain all over but especially in his head. He is being treated for everything but needs the pain medicine every 4 hours. He is 6'3" and is down to 175 from 190 in 10 days. I am his twin sister and really feel for him. His vision is all but gone. His hearing is not good and I think his mind is changing slowly. An opthomalogist was the one who discovered he has the syphillis and is being treated for that. What do you think he has for a future? His CD4 10 days ago was 135. How quick does this change? He his 46 and depressed but refuse counseling. Any suggestions? I think he his still in denial.
| Response from Dr. Conway
I think your last sentence is the most important one of your entire question. Treatment is a partnership, and he needs to buy into it. if he is truly drug naive, he needs to understand that the HAART can offer him real hope of feeling well for many years. With the many choices available now, we can make treatment very simple (as few as 2 pills once a day), and we can almost always find a first combination that someone can tolerate. But he is the one who needs to take the pills, and if he is not committed to doing so, the treatment will not work.
For now, he needs to receive treatment for his syphilis and whatever else is affecting his health. This is an excellent time to go over things with him, and see if he can be engaged in long-term treatment for HIV, given the current realities I describe above.
Good luck with your brother...
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If You Have A Swollen Lymph Node Does It Mean You Have Hiv?
- Does Hiv Die Exposed To Open Air?
- Can You Get An Hiv Test The Next Day?
- How Long Does It Take An Hiv Positive Person To Start Showing Signs Of The Disease?
- What Part Of The Immune System Does Hiv Attack?
- Men Gaining Weight Due To Hiv Medication
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.